Date
18 October 2017
A doctor at the Aberdeen Jockey Club Clinic inoculated a patient with a tetanus vaccine instead of a flu jab. Photo: Google Maps
A doctor at the Aberdeen Jockey Club Clinic inoculated a patient with a tetanus vaccine instead of a flu jab. Photo: Google Maps

Health department slammed for not disclosing vaccination blunder

The Department of Health (DOH) on Wednesday acknowledged an incident in February in which a wrong vaccine was given to a patient, but insisted there was no need to notify the public because it was an isolated case and remedial action had been taken, the Hong Kong Economic Journal reports.

The department’s response angered Civic Party lawmaker and medical doctor Kwok Ka-ki, who said its failure to disclose the incident in a timely manner was unwise because giving the wrong vaccine to a patient could lead to very serious consequences.

The incident happened at the DOH-run Aberdeen Jockey Club Clinic on Feb. 23, when a patient who was supposed to be inoculated with a vaccine for flu got a tetanus jab instead.

The clinic only learned of the blunder during an inventory of vaccines.

The doctor who gave the shot reported it to the department, which had kept silent about the incident until it was reported by media on Wednesday.

In a reply to the HKEJ’s enquiry, the department said the incident was not made public because only one person was involved and it saw no need to do so after assessing the impact of the case on public health.

It said it had told the clinic to be more careful in the future.

The patient did not show any adverse reaction after the receiving the vaccine, the DOH said, adding that an apology was made to the person, who later got the flu jab.

Noting that such a mistake could be fatal, Kwok asked the department to launch a thorough review of current practices regarding the storage and dispensation of vaccines.

William Chui, chairman of the Society of Hospital Pharmacists of Hong Kong, said the patient given the wrong vaccine was lucky because he could have been put under great risk if he were injected with an anaesthetic or other drugs that might affect his heart.

– Contact us at [email protected]

TL/AC/CG

EJI Weekly Newsletter

Please click here to unsubscribe